What are your concerns?

close
Inaccurate
Hard to understand
Other

Or copy link

New

COVID-19 And Isotretinoin, An Acne Medicine, May Cause Mouth Swelling

COVID-19 And Isotretinoin, An Acne Medicine, May Cause Mouth Swelling

Recently, a woman named Avery Anderson went viral on TikTok when she shared how her lips went from bad to worse after she contracted COVID-19 while on a medication called Accutane. Here’s how things progressed and the expert’s take on COVID-19 and isotretinoin.

It Started With Accutane and COVID-19

In her TikTok videos, Avery shared why she’s heading to the Emergency Room: her lips developed a “yellow and purple tint.” She also said she’s on her fourth month of Accutane treatment and that two days prior, she had contracted COVID-19.

Accutane, which we are more familiar with as isotretinoin, is a powerful medicine used to treat acne. Reports say that using isotretinoin for about 4 to 5 months generally helps clear all types of breakouts.

Upon Avery’s arrival in the ER, the doctors diagnosed her with another skin condition, which is impetigo, a bacterial skin infection commonly treated with antibiotics. As it was, the doctor gave Avery topical medication to treat her condition.

Overnight, Things Got Worse

After using the topical medicine for her impetigo, Avery’s lips got worse. From the yellow and purple tint, her lips became “extremely swollen, white and gray.”

Her worsened condition made it difficult to eat and drink; it was even difficult to swallow. Since she was worried about her decreased fluid intake and her COVID symptoms were getting worse, Avery decided to go to the ER for the second time.

Avery learned that she had an ear infection, a sinus infection, and strep throat in the hospital. So the doctor gave her a new set of medicines for her lips and told her to come back if they get any worse.

And Worse They Got Still

Two days later, Avery went to the hospital again. This time, the doctors diagnosed her condition as oral mucositis, which causes tissue swelling in the mouth.

The infectious disease experts in the hospital concluded that her condition happened due to the perfect mix of dry skin, weak immunity, COVID-19, Accutane, and all the other illnesses her body was trying to fight.

Avery said it was the “most painful experience” she ever had. She recalled how she’d sleep, and her lips would be stuck together, that, in the morning, she had to pry them open with a Q-tip. And since eating and drinking were painful, she even had difficulty eating oatmeal!

Did COVID-19 and Isotretinoin Cause Avery’s Condition?

With new medications, Avery’s lips healed within just a few weeks. Still, people wonder: Did COVID-19 and isotretinoin cause her oral mucositis?

Dermatologist Tiffany Libby said COVID-19 likely caused oral mucositis; after all, it often occurs in people with weak immunity. As for Accutane, she mentioned there’s no report that Accutane suppresses the immune system. However, there is literature about mucositis developing after COVID-19.

But while Dr. Libby believes Accutane didn’t directly contribute to Avery’s oral mucositis, she thinks the medicine contributed to the severity of her condition, especially since it may cause dry mucous membranes and lips.

What If You’re Using Isotretinoin?

Are you worried about COVID-19 and isotretinoin?

Isotretinoin is an approved drug for acne, and Dr. Libby said what happened to Avery is a rare occurrence. Many dermatologists prescribe isotretinoin because it’s an effective treatment for breakouts.

If you’re concerned about oral mucositis, consider talking to your doctor about vaccination. All approved vaccines prevent severe COVID-19 infections and hospitalization. There may be some side effects, like soreness at the injection site, but those also resolve shortly after.

Finally, if you notice any symptoms Avery experienced, don’t wait it out. Proceed to the nearest healthcare facility to get evaluated and receive treatment.

Learn more about Coronavirus here.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Aocd.org. (n.d.). aocd.org. Retrieved August 30, 2021, from https://www.aocd.org/page/Accutane

Impetigo: All you need to know. (2021, July 23). Centers for Disease Control and Prevention. Retrieved August 30, 2021, from https://www.cdc.gov/groupastrep/diseases-public/impetigo.html

Oral mucositis – self-care. (n.d.). MedlinePlus – Health Information from the National Library of Medicine. Retrieved August 30, 2021, from https://medlineplus.gov/ency/patientinstructions/000047.htm

Reactive infectious Mucocutaneous eruption associated with SARS-Cov-2 infection. (2021, May 1). JAMA Network | Home of JAMA and the Specialty Journals of the American Medical Association. Retrieved August 30, 2021, from https://jamanetwork.com/journals/jamadermatology/fullarticle/2778169

Torres, K. (2021, August 25). This woman contracted COVID-19 while on Accutane — Here’s what an expert says happened. BuzzFeed. Retrieved August 30, 2021, from https://www.buzzfeed.com/kristatorres/lips-accutane-covid

Picture of the authorbadge
Written by Lorraine Bunag, R.N. Updated Aug 31, 2021
Fact Checked by Kristel Dacumos-Lagorza